Zero-sumfree sequences in cyclic groups and some arithmetical application. (English) Zbl 1018.11011

A sequence of residues modulo \(n\) is zero-sumfree if no nonempty subsequence has sum 0. It is easy to see that the maximal length of such a sequence is \(n-1\), and equality occurs only if the same primitive element is repeated \(n-1\) times. Here it is proved that even a sequence of \([n/2+1]\) elements contains primitive elements repeated \(m\) times, where \(m=\lceil (n+5)/6 \rceil\) if \(n\) is odd, and \(m=3\) if \(n\) is even. This improves a result of W. Gao and A. Geroldinger [Combinatorica 18, 519-527 (1998; Zbl 0968.11016)]. It is shown by examples that this bound cannot be improved, and that a zero-sumfree sequence of \(n/2\) elements may not contain a primitive element if \(n\) is even but not a power of \(2\), so in some aspects this result is best possible.
This result is shown to have an application to factorization in Krull monoids.


11B75 Other combinatorial number theory
20K01 Finite abelian groups
20M14 Commutative semigroups


Zbl 0968.11016
Full Text: DOI Numdam EuDML


[1] Factorization in integral domains. (Editeur Daniel D. Anderson). 189, Marcel Dekker, Inc., New York, 1997.
[2] Bovey, J.D., Erdös, P., Niven, I., Conditions for zero sum modulo n. Canad. Math. Bull.18 (1975), 27-29. · Zbl 0314.10040
[3] Chapman, S., Geroldinger, A., Krull domains and monoids, their sets of lengths and associated combinatorial problems. In Factorization in integral domains, 73-112, 189, Marcel Dekker, New York, 1997. · Zbl 0897.13001
[4] Eggleton, R.B., Erdös, P., Two combinatorial problems in group theory. Acta Arith.21 (1972), 111-116. · Zbl 0248.20068
[5] Geroldinger, A., On non-unique factorizations into irreducible elements II. Number theory, Vol. II (Budapest, 1987), 723-757, Colloq. Math. Soc. János Bolyai51, North-Holland, Amsterdam, 1990. · Zbl 0703.11057
[6] Geroldinger, A., Über nicht-eindeutige Zerlegungen in irreduzible Elemente. Math. Z.197 (1988), 505-529. · Zbl 0618.12002
[7] Gao, W., Geroldinger, A., On the structure of zerofree sequences. Combinatorica18 (1998), 519-527. · Zbl 0968.11016
[8] Gao, W., Geroldinger, A., On long minimal zero sequences in finite abelian groups. Period. Math. Hungar.38 (1999), 179-211. · Zbl 0980.11014
[9] Gao, W., Geroldinger, A., Systems of sets of lengths II. Abh. Math. Sem. Univ. Hamburg70 (2000), 31-49. · Zbl 1036.11054
[10] Moser, L., Scherk, P., Distinct elements in a set of sums. Amer. Math. Monthly62 (1955), 46-47.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.